Alert archive / Oregon / Gale Warnings in 2021
Gale Warning 12, NWS Medford, OR
NWS Medford, OR issued this gale warning at Feb 17, 2021, 2:00 PM PST. It took effect at Feb 18, 2021, 10:00 AM PST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 17, 2021, 2:00 PM PST (22:00 UTC)
- In effect from
- Feb 18, 2021, 10:00 AM PST
- Expired
- Feb 18, 2021, 7:00 PM PST
- In force
- 9 hr
- Issued by
- NWS Medford, OR
The text
As transmitted.
858 WHUS76 KMFR 172200 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 200 PM PST Wed Feb 17 2021 PZZ350-370-376-181100- /O.CON.KMFR.SC.Y.0024.210218T1200Z-210219T0600Z/ /O.UPG.KMFR.GL.A.0009.210218T1800Z-210219T0600Z/ /O.NEW.KMFR.GL.W.0012.210218T1800Z-210219T0600Z/ /O.CON.KMFR.SE.W.0015.210218T1800Z-210219T0600Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 200 PM PST Wed Feb 17 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 4 AM TO 10 PM PST THURSDAY... ...GALE WARNING IN EFFECT FROM 10 AM TO 10 PM PST THURSDAY... ...HAZARDOUS SEAS WARNING REMAINS IN EFFECT FROM 10 AM TO 10 PM PST THURSDAY... * WHAT...Very steep and hazardous seas 9 to 13 ft at 14 seconds with southwest gale force winds 25 to 35 kt with gusts up to 45 kt Thursday. Steep and hazardous seas to smaller crafts around 10 to 12 feet at 7 seconds Friday. * WHERE...From Florence to Cape Blanco and from Pt. St. George to Cape Blanco beyond 10 nm from shore. * WHEN...For the Hazardous Seas Warning, from 10 AM to 10 PM PST Thursday. For the Small Craft Advisory, from 4 AM to 10 PM PST Thursday. For the Gale Warning, from 10 AM to 12 PM PST Thursday. * IMPACTS...Strong winds and very steep seas could capsize or damage vessels. Low visibility conditions are expected. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid strong winds and very steep seas. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ PZZ356-181100- /O.CON.KMFR.SC.Y.0024.210218T1200Z-210219T0600Z/ /O.UPG.KMFR.GL.A.0009.210218T1800Z-210219T0600Z/ /O.NEW.KMFR.GL.W.0012.210218T1800Z-210219T0600Z/ Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- 200 PM PST Wed Feb 17 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 4 AM TO 10 PM PST THURSDAY... ...GALE WARNING IN EFFECT FROM 10 AM TO 10 PM PST THURSDAY... * WHAT...Gale force south winds 20 to 30 kt with gusts up to 45 kt and hazardous seas to smaller crafts around 7 to 11 ft at 14 seconds expected. * WHERE...Between Pt. St. George and Cape Blanco within 10 nm from shore. * WHEN...For the Gale Warning, from 10 AM to 10 PM PST Thursday. For the Small Craft Advisory, from 4 AM to 10 PM PST Thursday. * IMPACTS...Strong winds and very steep seas could capsize or damage vessels. Low visibility conditions are expected. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid strong winds and very steep seas. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ Visit us at https://www.weather.gov/Medford
3 follow-up statements
688 WHUS76 KMFR 180523 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 923 PM PST Wed Feb 17 2021 PZZ350-370-376-181830- /O.EXT.KMFR.SC.Y.0024.210218T1200Z-210219T1200Z/ /O.CAN.KMFR.SE.W.0015.210218T1800Z-210219T0600Z/ /O.EXT.KMFR.GL.W.0012.210218T1800Z-210219T0300Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 923 PM PST Wed Feb 17 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 4 AM THURSDAY TO 4 AM PST FRIDAY... ...GALE WARNING NOW IN EFFECT FROM 10 AM TO 7 PM PST THURSDAY... ...HAZARDOUS SEAS WARNING IS CANCELLED... * WHAT...Very steep and hazardous seas 9 to 13 ft at 14 seconds with south gale force winds 25 to 35 kt with gusts up to 45 kt Thursday. * WHERE...All areas. * WHEN...For the Gale Warning, from 10 AM to 7 PM PST Thursday. For the Small Craft Advisory, from 4 AM Thursday to 4 AM PST Friday. * IMPACTS...Strong winds and very steep seas could capsize or damage vessels. Low visibility conditions are expected. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid strong winds and very steep seas. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ PZZ356-181830- /O.EXT.KMFR.SC.Y.0024.210218T1200Z-210219T1200Z/ /O.EXT.KMFR.GL.W.0012.210218T1800Z-210219T0300Z/ Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- 923 PM PST Wed Feb 17 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 4 AM THURSDAY TO 4 AM PST FRIDAY... ...GALE WARNING NOW IN EFFECT FROM 10 AM TO 7 PM PST THURSDAY... * WHAT...Gale force south winds 20 to 30 kt with gusts up to 45 kt and hazardous seas to smaller crafts around 7 to 11 ft at 14 seconds expected. * WHERE...All areas. * WHEN...For the Gale Warning, from 10 AM to 7 PM PST Thursday. For the Small Craft Advisory, from 4 AM Thursday to 4 AM PST Friday. * IMPACTS...Strong winds and very steep seas could capsize or damage vessels. Low visibility conditions are expected. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid strong winds and very steep seas. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ Visit us at https://www.weather.gov/Medford
046 WHUS76 KMFR 181009 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 209 AM PST Thu Feb 18 2021 PZZ350-356-370-376-182315- /O.EXT.KMFR.SC.Y.0024.210218T1200Z-210221T0000Z/ /O.CON.KMFR.GL.W.0012.210218T1800Z-210219T0300Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 209 AM PST Thu Feb 18 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 PM PST SATURDAY... ...GALE WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 7 PM PST THIS EVENING... * WHAT...South winds 25 to 25 kt with gusts to 45 kt and steep to very steep wind driven seas of 9 to 11 ft. Winds ease this evening, becoming west to southwest 15 to 20 kt. Seas, however, will remain steep into Saturday, becoming northwest swell driven of 9 to 13 ft. * WHERE...All areas. The strongest winds and steepest seas are expected north of Pistol River and beyond 5 nm from shore. * WHEN...For the Gale Warning, from 10 AM this morning to 7 PM PST this evening. The strongest winds and steepest seas are expected to peak this afternoon and evening. For the Small Craft Advisory, until 4 PM PST Saturday. * IMPACTS...Strong winds and very steep seas could capsize or damage vessels. Low visibility conditions are expected. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid strong winds and very steep seas. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ Visit us at https://www.weather.gov/Medford
102 WHUS76 KMFR 182300 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 300 PM PST Thu Feb 18 2021 PZZ350-356-370-376-191200- /O.CON.KMFR.GL.W.0012.000000T0000Z-210219T0300Z/ /O.CON.KMFR.SC.Y.0024.000000T0000Z-210221T0000Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 300 PM PST Thu Feb 18 2021 ...GALE WARNING REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING... ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST SATURDAY... * WHAT...For the Gale Warning, southwest winds 20 to 30 kt with gusts up to 45 kt and seas 9 to 12 ft at 13 seconds. For the Small Craft Advisory, west winds 15 to 25 kt with gusts up to 30 kt and seas 8 to 11 ft at 13 seconds. * WHERE...All the waters between Florence and Pt. St. George. * WHEN...For the Gale Warning, until 7 PM PST this evening. For the Small Craft Advisory, until 4 PM PST Saturday. * IMPACTS...Strong winds and very steep seas could capsize or damage vessels. Low visibility conditions are expected. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid strong winds and very steep seas. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ Visit us at https://www.weather.gov/Medford
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this gale warning went out at Feb 17, 8:56 AM PST, 5 hours 4 minutes earlier.
Area forecast discussion, Feb 17, 8:56 AM PST, 5 hours 4 minutes before
Area Forecast Discussion
National Weather Service Medford OR
856 AM PST Wed Feb 17 2021
.DISCUSSION...
No updates are necessary this morning.
Northerly winds are going strong on the mountain peaks this
morning which is blowing snow around near and above treeline. The
Mount Shasta Avalanche Center's reliable Grey Butte weather
station near 8kft elevation has been blowing 39-52 mph the last 3
hours this morning with gusts 78-106 mph. If you're going into the
higher mountains today, be sure to read the Mount Shasta
Avalanche Center's Avalanche Forecast highlighting wind slab
avalanche concerns for today.
Elsewhere, patchy fog and freezing fog and low clouds will
dissipate this morning giving way to a good deal of sun before
high clouds move in and thicken up tonight into Thursday morning.
Please note the discussion below related to the winter weather
and wind advisories that were issued for portions of the area for
the Thursday into Friday frontal system. ~BTL
&&
.AVIATION...For the 17/12Z TAF Cycle...Mainly VFR conditions prevail
this morning although there are plenty of terrain obscurations,
especially along north and northwest facing slopes. North of the
Umpqua Divide and along the coast, conditions are a mix of VFR and
local IFR/MVFR cigs due to showers and patchy fog. Some fog/low
clouds have developed in the coastal valleys as well as the in the
Klamath River valley in western Siskiyou County. Showers should come
to an end later this morning and expect VFR areawide by early
afternoon. Skies will gradually clear today as drier air moves into
the region. -CC
&&
.MARINE...Updated 800 AM PST Wednesday 17 Feb 2021...Seas will
remain steep through this morning, gradually lowering below advisory
criteria by late morning. High pressure builds today, bringing a
relative break in the weather. Expect a brief period of improved
conditions this afternoon into Thursday with light to moderate north
winds developing under a weak thermal trough. Winds are expected to
remain below advisory levels, but will be stronger south of Cape
Blanco. Seas during this time will also remain below advisory
levels, hovering around 7 to 9 ft at 13 to 14 seconds.
Conditions worsen Thursday morning as a strong front approaches the
region with southerly winds increasing in the morning and peaking
during the afternoon. Guidance has trended higher with winds
expected with this front and is now showing possible low end gales
Thursday afternoon. Have issued a gale watch for areas between 2 and
25 nm from shore south of Reedsport and north of Pistol River. Seas
will become very steep and wind driven as the front moves through
the area and a hazardous seas warning remains in effect for late
Thursday morning and afternoon.
Beyond Thursday, active weather will continue into the weekend but
the fronts will be weaker than the Thursday system. Seas will remain
elevated as moderate northwest swell trains move through during the
weekend. /BR-y
&&
.PREV DISCUSSION... /Issued 352 AM PST Wed Feb 17 2021/
DISCUSSION...Persistent light showers in low-level onshore flow
have been moving onto the coast north of Cape Blanco overnight and
also into the upslope areas of the Cascades, mainly from near
Lake of the Woods northward. There hasn't been much QPF, but
enough for a few hundredths along the coast and probably enough
for a fresh covering to an inch of snow over the mountains. Upper
ridging will arrive today and this will effectively shut off the
showers, ending by around 10 am PST near the Cascades. The
instability has mostly resulted in cloud decks banked up against
the Cascades and Siskiyous on westward to the coast, but recent
satellite imagery is showing some low clouds/fog in the lower
Klamath River Valley of western Siskiyou County. Expect the clouds
and/or fog to break up late this morning, yielding some sunshine
for most this afternoon with temperatures near or just below the
seasonal averages. This means highs in the low 50s for the valleys
west of the Cascades and in the upper 30s to low 40s over the east
side. It should be noted that we're still beneath a strong upper
jet and these high winds aloft will buffet our higher mountain
peaks like Mount Shasta today. The recreation forecast (RECMFR) has
indicated the potential for blizzard conditions with lots of
blowing snow today due to these winds.
Temperatures tonight will be highly dependent upon how much cloud
cover arrives from the Pacific ahead of the next frontal system.
Right now, we're expecting some high and mid cloud to arrive this
evening, but if it remains thin, good radiational cooling around
sunset could allow temperatures to fall quickly, perhaps to
around freezing in some valleys west of the Cascades
(Rogue/Illinois - Medford/Grants Pass/Cave Junction). We do
expect temperatures to level off or even then rise a bit toward
morning as cloud cover thickens and precipitation eventually
arrives at the coast somewhere between 5 and 8 am.
This next front Thursday will come with good douse of needed
rainfall along the coast and west side with a surge in snow
levels to above 5000 feet west of the Cascades Thursday. In terms
of rainfall, expect 24 hour amounts in Curry County to range from
an inch to 2.5 inches whereas most inland valleys will be in the
quarter to half inch range. Winter impacts are expected to be
fairly typical for a mid-February front. We've gone ahead and
issued a winter weather advisory (WSWMFR) for the Cascades from
around Lake of the Woods northward for 5-10 inches of snow from
10am Thu-10am Fri. Snowfall rates late Thursday afternoon/evening
could reach 1 inch per hour at times, so be prepared for slippery,
snow covered roads and reduced visibility, with the heaviest snow
in the 3-9 PM PST time frame. Model 700mb wind peak around 50kt
for this front Thu PM/night. Pressure gradient MFR-RDD peaks
around -8MB, so we could get some gusts to 45 mph. For these
reasons, have gone with a wind advisory (NPWMFR) in the Shasta
Valley south of Grenada to Weed and also along highway 31 near
Summer Lake. We should mention that some snow is also expected
in the Mount Shasta region above 3500 feet and over the east side
with this system. These areas will generally have 1-3 inches of
snow, but some will come during the afternoon (during the warmest
part of the day), so some melting is expected on roads. Best
chance for accumulating snow will be Thursday evening after
sunset.
Showers diminish, but don't go away Thursday night, then another
cold upper trough will push onshore Friday and Friday night. Snow
levels will drop to 3500 feet Friday, then to around 2500 feet
Friday night/Saturday morning. Passes along the Cascades and
Siskiyou Summit could see accumulating snow if showers are heavy
enough Friday. Otherwise now that the sun angle is getting higher
and longer daylight hours, road temperatures will likely warm up
enough to keep accumulating snow in check or in some cases remain
wet, especially between 3500 and 4000 feet. There's a better
chance for accumulation Friday night. The air mass at 500mb is
shown to be -30 to -33C as it moves through. Right now, models
aren't really showing enough instability for a lightning risk, but
we'll continue to evaluate this potential, especially over the
marine waters beginning Friday afternoon and continuing into the
nighttime hours. -Spilde
Extended forecast from Tuesday's AFD (no changes)...Saturday, the
worst part of the day may actually be in the morning with showers
expected to linger, then diminishing and mainly confined to the
Cascades west and and north of the Umpqua Divide Saturday
afternoon. Snow levels Saturday start out around 2500 feet, then
rising to around 3500 feet in the afternoon.
500 mb heights will increase Saturday night into Sunday as ridging
builds into the area. However the ridge will remain relatively flat,
thus opening up the door for weak systems to move over the top and
bring light precipitation mainly in the northwest part of the
forecast area.
The warm front will lift north Sunday night into Monday with a dirty
ridge remaining over the area. The storm track should be far enough
north and we could end up dry for most of not the whole day Monday.
If there's enough clearing, Monday could actually be a pretty nice
day for mid to late February with mild temperatures in the afternoon
that could get close to 60 degrees for many westside valley
locations, and upper 40s to low 50s east of the Cascades.
The operational ECMWF and GFS show a weak shortwave moving over the
dirty ridge Monday night into Tuesday and bring a weak cold front
into the area. However they differ on the timing. Several of the
individual ECMWF ensemble members show no precipitation south of the
Umpqua Divide in this time period. The individual GFS ensemble
members show a mixed solution with a slight lean towards dry. Even
then QPF amounts are light. So we'll keep a slight chance of showers
from the Cascades west and north of the Umpqua Divide. -Petrucelli
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Small Craft Advisory until 10 AM PST this morning for
ORZ021-022.
Wind Advisory from 1 PM Thursday to 1 AM PST Friday for ORZ031.
Winter Weather Advisory from 10 AM Thursday to 10 AM PST Friday
above 4500 feet in the for ORZ027-028.
CA...Wind Advisory from 1 PM to 10 PM PST Thursday for CAZ081.
Pacific Coastal Waters...
- Small Craft Advisory until 10 AM PST this morning for
PZZ350-356-370-376.
- Gale Watch from Thursday morning through Thursday evening for
PZZ350-356-370-376.
- Hazardous Seas Warning from 10 AM to 10 PM PST Thursday for
PZZ350-370-376.
BTL/CC/MASThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 17, 2:13 AM PST | Gale Watch | MFR | 12 hr | |
| Feb 17, 2:55 AM PST | Winter Weather Advisory | MFR | Douglas, Jackson, Josephine, Klamath, Lake | 46 hr |
| Feb 17, 3:01 AM PST | Wind Advisory | MFR | Lake | 46 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.